Alert archive / Alaska / Blizzard Watches in 2008
Blizzard Watch 1, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 12, 2008, 3:55 PM AKST. It took effect at Jan 13, 2008, 4:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 12, 2008, 3:55 PM AKST (00:55 UTC)
- In effect from
- Jan 13, 2008, 4:00 PM AKST
- Expired
- Jan 13, 2008, 6:49 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 130555 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 855 PM AST SAT JAN 12 2008 AKZ161-131500- /X.CON.PAFC.WC.Y.0002.080113T0900Z-080113T1500Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 855 PM AST SAT JAN 12 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM AST SUNDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM AST SUNDAY. |TEMPERATURES ALONG THE BRISTOL BAY COAST WILL DROP TO 20 TO 25 BELOW TONIGHT UNDER CLEAR SKIES. NORTH WINDS OF UP TO 20 MPH ARE EXPECTED TO DEVELOP ALONG THE COAST THIS EVENING THEN DIMINISH TOWARD MORNING. EXPECT WIND CHILLS AS LOW AS 45 BELOW ZERO AT TIMES BEGINNING AROUND MIDNIGHT TONIGHT AND CONTINUING THROUGH THE EARLY MORNING HOURS. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ195-131800- /X.NEW.PAFC.BZ.A.0001.080114T0100Z-080114T1200Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 855 PM AST SAT JAN 12 2008 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. AN INTENSE WEATHER FRONT WILL PASS THROUGH THE PRIBILOF ISLANDS SUNDAY NIGHT. THE COMBINATION OF SNOW AND STRONG WINDS AHEAD OF THE FRONT WILL PRODUCE BLOWING SNOW. VISIBILITIES COULD BE REDUCES TO LESS THAN A QUARTER OF A MILES IN THE BLOWING SNOW. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
2 follow-up statements
000 WWAK42 PAFC 131050 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 150 AM AST SUN JAN 13 2008 AKZ161-131200- /X.CAN.PAFC.WC.Y.0002.000000T0000Z-080113T1500Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 150 AM AST SUN JAN 13 2008 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE WIND CHILL ADVISORY. $$ AKZ195-140200- /X.CON.PAFC.BZ.A.0001.080114T0100Z-080114T1200Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 150 AM AST SUN JAN 13 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH LATE TONIGHT. AN INTENSE WEATHER FRONT WILL PASS THROUGH THE PRIBILOF ISLANDS SUNDAY NIGHT. THE COMBINATION OF SNOW AND STRONG WINDS AHEAD OF THE FRONT WILL PRODUCE BLOWING SNOW. VISIBILITIES COULD BE REDUCES TO LESS THAN A QUARTER OF A MILES IN THE BLOWING SNOW. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWAK42 PAFC 131549 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 649 AM AST SUN JAN 13 2008 AKZ195-140400- /X.UPG.PAFC.BZ.A.0001.080114T0100Z-080114T1200Z/ /X.NEW.PAFC.BZ.W.0002.080114T0000Z-080114T1200Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 649 AM AST SUN JAN 13 2008 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM AST MONDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM AST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. AN INTENSE WEATHER FRONT WILL PASS THROUGH THE PRIBILOF ISLANDS SUNDAY NIGHT. THE COMBINATION OF SNOW AND STRONG WINDS AHEAD OF THE FRONT WILL PRODUCE BLOWING SNOW. VISIBILITIES WILL BE REDUCED TO LESS THAN A QUARTER OF A MILES IN THE BLOWING SNOW. CONDITIONS ARE EXPECTED TO IMPROVE AFTER MIDNIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 12, 12:00 PM AKST, 3 hours 55 minutes earlier.
Area forecast discussion, Jan 12, 12:00 PM AKST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AST SAT JAN 12 2008
.MODEL DISCUSSION...GFS OVERALL IS PREFERRED...ESPECIALLY WITH
DEVELOPING NPAC STORM. LOW POSITIONS VARY SOME ON NCEP MODELS.
HOWEVER...TIMING OF FRONTAL TROUGH MOVING ACROSS THE BERING SEA IS
SIMILAR. IN THE SHORT TERM...MODELS DIFFER SOME ON WESTWARD EXTENT OF
TROUGH OVER THE GULF OF ALASKA. EXPECT WITH COLD AIR ADVECTION INTO
THE WESTERN GULF THAT THE MORE AGGRESSIVE NAM SOLUTION PROBABLY IS
BEST. MODEL SOLUTIONS DIVERGE BEYOND 60-72 HRS...SO WILL KEEP CHANGES
TO MINIMUM.
.ANALYSIS AND UPPER LEVELS...
.EAST...COLD ADVECTION CONTINUES OVER SOUTHCENTRAL ALASKA AND
NORTHERN GULF THROUGH SUN EVENING. COLD AIR STREAMING OVER THE GULF
WILL MAINTAIN AND EVEN STRENGTHEN THE SURFACE TROUGH AND INCREASE
PRESSURE GRADIENTS OVER SOUTHCENTRAL AND THE WESTERN GULF. AS UPPER
TROUGH SHIFTS EAST...EXPECT SUPPORTING WEST/N FLOW ALOFT WILL KICK IN
AND PRODUCE GALES OVER THE WESTERN GULF WITH STORM GUSTS THROUGH
PASSES. WINDS LIKELY TO DIMINISH MON AS GRADIENTS RELAX. COLD TEMPS
ARE EXPECTED THROUGH MON MORNING....THIS COMBINED WITH GAP WINDS WILL
PRODUCE LOCALLY LOW WIND CHILLS. MOST AREAS WILL REMAIN WELL ABOVE
ADVISORY LEVELS EXCEPT FOR THE NORTHERN SUSITNA VALLEY. THREAT OF
LIGHT SNOW OR FLURRIES OVER SOUTHCENTRAL WILL REMAIN UNTIL PASSAGE OF
UPPER TROUGH TONIGHT. EXPECT FRONTAL TROUGH MOVING INTO THE WESTERN
GULF MON WILL BRING A SHOT RAIN AND SNOW TO KODIAK ISLAND...AND SNOW
TO SOUTHCENTRAL ALASKA. TEMPS WILL ALSO FINALLY START WARMING.
.WEST...NPAC STORM DEVELOPMENT STILL LIKELY...ALTHOUGH NOT AS INTENSE
AS YESTERDAYS MODEL RUN. MISSING GMS SAT IMAGERY...SO ONLY HAVE
BOUNDARY GOES VIEW. STARTING TO SEE INFLECTION IN CLOUD BAND WITH
SOME STRUCTURE DEVELOPMENT. POSITION WOULD PLACE AREA NEAR EXIT
REGION OF UPPER JET. MODELS DEEPEN CENTER AND TAKE IT TO THE WESTERN
ALEUTIANS LATE TONIGHT AND RE-CURVATURE TO THE FAR WESTERN BERING SEA
SUN AFTERNOON. ASSOCIATED FRONTAL TROUGH MOVES OVER THE CENTRAL
ALEUTIANS LATE TONIGHT AND TO THE EASTERN ALEUTIANS TO JUST WEST OF
THE PRIBILOF ISLANDS SUN AFTERNOON. FRONT TROUGH CONTINUES TRACK TO
THE AK PEN AND SW MAINLAND SUN NIGHT/MON. EXPECT STORM TO HURRICANE
FORCE WINDS AHEAD OF THE FRONT AS IT TRACKS TO THE WEST AND CENTRAL
ALEUTIANS TONIGHT...AND STORMS OVER THE PRIBILOF ISLANDS AND EASTERN
ALEUTIANS SUN AFTERNOON. PRE-FRONTAL WINDS LIKELY TO WEAKEN TO GALES
OVER THE AK PEN/SW COASTS AS CONNECT LOW CENTER BACKS WEST. HIGH WIND
WARNING CONDITIONS LIKELY OVER THE ALEUTIANS WITH HIGH END STRONG
WIND HEADLINES ELSEWHERE. WARMING TEMPS LIKELY TO SHIFT SNOW TO MIXED
RATHER QUICKLY AS FRONT MOVES EAST ACROSS THE ALEUTIANS. HOWEVER...
THE PRIBILOFS LIKELY TO REMAIN MOSTLY SNOW...SO WILL ISSUE A BLIZZARD
WATCH STARTING SUN AFTERNOON ON THIS PACKAGE AND CARRY THROUGH SUN
NIGHT. MAY SEE SOME LOCALIZED BLIZZARD CONDITIONS ALONG THE SW COAST
EARLY MON...BUT FOR NOW WILL SHOW DETERIORATING CONDITIONS IN ZONE
PACKAGE.
SECONDARY DEVELOPMENT OVER THE NORTH PACIFIC MOVES TO THE CENTRAL
ALEUTIANS MON AFTERNOON. MODELS STILL HAVE SOME TROUBLE RESOLVING
THIS FEATURE. EXPECT AT LEAST GALE TO LOW END STORMS WITH THIS
SYSTEM.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING ZONES 187 & 191. BLIZZARD WATCH ZONE 195.
MARINE...GALE 121, 129, 130, 132, 138, 150, 155, 160, 165, 171, 180
STORM 170, 176, 179, 185
HURRICANE FORCE WIND WARNING 172, 175
FIRE WEATHER...NONE.
RMC JAN 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 11:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Jan 13, 1:49 AM AKST | Blizzard Warning | AFC | 22 hr | |
| Jan 13, 11:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Jan 13, 11:00 AM AKST | Gale Warning | AFC | 48 hr | |
| Jan 13, 11:00 AM AKST | Hurricane Force Wind Warning | AFC | 24 hr | |
| Jan 13, 11:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Jan 13, 11:00 AM AKST | Storm Warning | AFC | 36 hr | |
| Jan 13, 11:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Jan 13, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Watches in Alaska, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.